{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T12:16:48Z","timestamp":1756383408291,"version":"3.44.0"},"reference-count":8,"publisher":"BMJ","content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["BMJ Case Reports"],"abstract":"<jats:p>A 75-year-old illiterate woman presented with severe dehydration and altered sensorium. Investigations revealed severe hypercalcaemia with deranged renal function. ECG showed changes of hypercalcaemia and hypokalaemia. Since the patient was aged and had an acute presentation, malignancy was considered as the probable aetiology. Following prompt supportive treatment, she regained consciousness on the second day of admission. Later on, she provided a history of daily intake of vitamin D<jats:sub>3<\/jats:sub> (cholecalciferol) sachet (60\u2005000\u2005IU\/sachet) for the last 2\u2005weeks, which had actually been prescribed to be taken once per week. Further investigation revealed very high levels of serum vitamin D. This case has been presented to reiterate the importance of known, but often overlooked facts: ECG can provide an important clue regarding the underlying metabolic encephalopathy; mega-dose supplementation of these seemingly innocuous vitamins should be monitored; and treatment regimes should be properly explained and monitored in elderly people.<\/jats:p>","DOI":"10.1136\/bcr-2013-009234","type":"journal-article","created":{"date-parts":[[2013,7,31]],"date-time":"2013-07-31T23:36:57Z","timestamp":1375313817000},"page":"bcr2013009234","source":"Crossref","is-referenced-by-count":2,"title":["Vitamin supplementation: unmonitored prescription can be dangerous"],"prefix":"10.1136","volume":"2013","author":[{"given":"Naveen","family":"Kumar","sequence":"first","affiliation":[{"name":"Department of Medicine, PGIMER and Dr Ram Manohar Lohia Hospital, New Delhi, India"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Sourabh","family":"Sharma","sequence":"additional","affiliation":[{"name":"Department of Medicine, PGIMER and Dr Ram Manohar Lohia Hospital, New Delhi, India"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Harish","family":"Gupta","sequence":"additional","affiliation":[{"name":"Department of Medicine, PGIMER and Dr Ram Manohar Lohia Hospital, New Delhi, India"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Adesh Kumar","family":"Gadpayle","sequence":"additional","affiliation":[{"name":"Department of Medicine, PGIMER and Dr Ram Manohar Lohia Hospital, New Delhi, India"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2013,7,31]]},"reference":[{"key":"2025082804430066000_2013.jul31_1.bcr2013009234.1","doi-asserted-by":"crossref","first-page":"1308","DOI":"10.1016\/S0140-6736(80)91770-5","article-title":"Vitamin-D poisoning","volume":"2013","author":"Hoff","year":"1980","journal-title":"Lancet"},{"key":"2025082804430066000_2013.jul31_1.bcr2013009234.2","doi-asserted-by":"crossref","first-page":"1207","DOI":"10.1056\/NEJM195612272552601","article-title":"Anemia associated with vitamin D intoxication","volume":"2013","author":"Scharfman","year":"1956","journal-title":"N Engl J Med"},{"key":"2025082804430066000_2013.jul31_1.bcr2013009234.3","unstructured":"Food and Nutrition Board. Institute of Medicine. Dietary reference intakes for calcium, phosphorus, magnesium, vitamin D, and fluoride. Washington, DC: National Academy Press, 1997."},{"key":"2025082804430066000_2013.jul31_1.bcr2013009234.4","doi-asserted-by":"crossref","first-page":"6","DOI":"10.1093\/ajcn\/85.1.6","article-title":"Risk assessment for vitamin D","volume":"2013","author":"Hathcock","year":"2007","journal-title":"Am J Clin Nutr"},{"key":"2025082804430066000_2013.jul31_1.bcr2013009234.5","doi-asserted-by":"crossref","first-page":"471","DOI":"10.1016\/j.jsbmb.2010.03.073","article-title":"A systematic review of the association between common single nucleotide polymorphisms and 25-hydroxyvitamin D concentrations","volume":"2013","author":"McGrath","year":"2010","journal-title":"J Steroid Biochem Mol Biol"},{"key":"2025082804430066000_2013.jul31_1.bcr2013009234.6","doi-asserted-by":"crossref","first-page":"924","DOI":"10.1056\/NEJM196111092651902","article-title":"Renal tubular acidosis and renal potassium wasting acquired as a result of hypercalcemic nephropathy","volume":"2013","author":"Ferris","year":"1961","journal-title":"N Engl J Med"},{"key":"2025082804430066000_2013.jul31_1.bcr2013009234.7","doi-asserted-by":"crossref","first-page":"29","DOI":"10.1001\/archinte.1959.00270070031004","article-title":"Increased spinal fluid protein in hyperparathyroidism and other hypercalcemic states","volume":"2013","author":"Edward","year":"1959","journal-title":"AMA Arch Intern Med"},{"key":"2025082804430066000_2013.jul31_1.bcr2013009234.8","first-page":"93","article-title":"Vitamin D intoxication","volume":"2013","author":"Ozkan","year":"2012","journal-title":"Turk J Pediatr"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2013-009234","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T11:43:09Z","timestamp":1756381389000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2013-009234"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2013,7,31]]},"references-count":8,"alternative-id":["10.1136\/bcr-2013-009234"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2013-009234","relation":{},"ISSN":["1757-790X"],"issn-type":[{"type":"electronic","value":"1757-790X"}],"subject":[],"published":{"date-parts":[[2013,7,31]]}}}